Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 188, NWS North Platte, NE

July 21, 2000Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2000, 9:29 PM CDT for Frontier County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 9:29 PM CDT (02:29 UTC)
Expired
Jul 21, 2000, 10:30 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Frontier County, NE

The radar

The North Platte radar (KLNX), 159 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:50 PM CDTHail 0.75Maywood, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS53 KLBF 220230
SVRLBF
NEC063-220330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1030 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF STOCKVILLE...OR ABOUT 10 MILES
  SOUTHWEST OF CURTIS...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTHWEST OF STOCKVILLE AROUND 1005 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH 
MAY CAUSE INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4066 10070 4045 10074 4035 10037 4053 10020
$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:50 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 1:50 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 PM CDT FRI JUL 21 2000

...FORECAST CHALLENGE WILL BE MONITORING STORMS THIS EVENING AND
THEN TEMPS THROUGH THE WEEKEND..

AS MORNING CLOUDS CONTINUE TO DISSIPATE...HEATING IS REDEVELOPING
CU FIELDS OVER MUCH OF CWA. WITH WEAK SHORTWAVES OVER AREA...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP. CURRENT
STORMS IN SOUTH DAKOTA CONTINUE SOUTHWARD TREND...AND SHOULD BEGIN
AFFECTING CWA IN THE NEXT COUPLE OF HOURS.  AT 18Z...STATIONARY
FRONT EXTENDING FROM NEAR MERRIMAN SOUTH TO NORTH PLATTE...THEN
SOUTHEAST TO CENTRAL KANSAS.

MODELS ALL INITIALIZED UPPER FLOW SIMILAR WITH CONTINUING RIDGE OVER
WESTERN CONUS...TROUGH IN EASTERN PACIFIC...AND TROUGH OVER NORTHEAST
CONUS. DIFFERENCES AT THIS LEVEL ARE PLACEMENT/STRENGTH OF EMBEDDED
WAVES. AT THE SURFACE...HIGH PRESSURE CONTINUES OVER NORTHERN
PLAINS...WITH RESULTANT SOUTHERLY FLOW INTO CENTRAL PLAINS. NONE OF
THE MODELS HANDLING CURRENT CONVECTION EXTREMELY WELL...BUT WILL
LEAN TOWARD ETA SOLUTION DUE TO PERSISTENCE/BOUNDARY LAYER
RESOLUTION.

TONIGHT...WILL COVER ENTIRE CWA WITH SCATTERED SHOWERS AND
THUNDERSTORMS. WILL MENTION SOME SEVERE IN PANHANDLE COUNTIES AND
FAR SOUTHWEST AS OUTLINED BY SWODY1 MODERATE RISK...ALSO IN NORTHERN
TIER COUNTIES FOR THIS EVENING WITH ONGOING STORMS IN SOUTH DAKOTA.
BY DAYBREAK...MAIN MCS SHOULD BE WELL SOUTH INTO SOUTHERN
KANSAS/OKLAHOMA. BOUNDARY LAYER RELATIVE HUMIDITY INDICATES STRATUS
AGAIN IN THE MORNING WITH AREAS OF FOG. GUIDANCE TEMPS IN THE MID 50S
TO LOWER 60S TO BE FOLLOWED.

SATURDAY...WITH SUBSIDENCE AND LIGHT WESTERLY FLOW...LOW CLOUD DECK
TO CLEAR FROM WEST TO EAST BY LATE MORNING. WITH AFTERNOON SUNSHINE
AND 850 MB TEMPS INTO THE LOWER TO MID 20S...WILL BLEND GUIDANCE
WITH TEMPS IN THE LOWER TO MID 80S. WITH AFTERNOON HEATING...CAPE
VALUES OVER 1000 J/KG...WEAK INSTABILITY...WILL HAVE TO CARRY LOW
POPS FOR AFTERNOON THUNDERSTORMS. MAIN FORCING OVER EASTERN
NEBRASKA...AND WILL GO HIGHEST POPS IN FAR NORTHEAST.

SATURDAY NIGHT...STRONG SUBSIDENCE AND ATMOSPHERIC DRYING WILL KEEP
CWA DRY. WITH SURFACE HIGH PRESSURE SITUATED OVER CENTRAL NEBRASKA...
WINDS TO BE LIGHT AND VARIABLE. WITH DEWPOINTS PROGGED INTO THE
LOWER TO MID 50S...WILL UNDERCUT GUIDANCE JUST A BIT FOR LOWS.

SUNDAY...AGAIN...STRONG SUBSIDENCE INDICATED WITH CONTINUING DRYING
OF THE MID AND UPPER LEVELS OF THE ATMOSPHERE. EVEN WITH A
SOUTHEAST WIND...PLENTY OF INSOLATION SHOULD PUSH TEMPS TO GUIDANCE
NUMBERS IN THE UPPER 80S TO LOWER 90S.

EXTENDED...MRF CONTINUES TO AMPLIFY RIDGE AND BUILD IT EAST INTO
NORTHERN GREAT LAKES REGION. MONDAY...WITH STRONG WAVES MOVING
THROUGH ZONAL FLOW ALONG CANADIAN BORDER...LEE SIDE TROUGH DEVELOPS
AND PUSHES FRONT THROUGH CWA ON MONDAY. WITH SOUTHERLY FLOW AHEAD OF
TROUGH...LOW LEVEL MOISTURE INCREASES AS INDICATED BY 850 MB
DEWPOINTS TO 16C BY 00Z TUESDAY. WITH WEAKER SHORTWAVE TO
TRANSITION RIDGE IN SOUTH DAKOTA...COULD BE ENOUGH TO TRIGGER SOME
LATE DAY THUNDERSTORMS. BEST CHANCES TO BE NORTHERN TIER OF CWA...
SO WILL KEEP SOUTHERN ONLY SLIGHT CHANCE. NEXT WAVE TO IMPACT CWA
TUESDAY EVENING. WITH ENHANCED UPSLOPE FLOW OVER SOUTHERN CWA...ALONG
850 MB FRONTAL POSITION...WILL HAVE TO KEEP CHANCE OF THUNDERSTORMS
IN FORECAST...MAINLY OVER SOUTHERN CWA...WILL KEEP NORTHERN COUNTIES
DRY. YET ANOTHER SHORTWAVE TO TRANSITION THE RIDGE ON WEDNESDAY. BY
THIS TIME...CONFIDENCE IS VERY LOW AS TO THE TIMING AND PLACEMENT OF
SHORTWAVES...SO WILL KEEP ONLY A SLIGHT CHANCE AT THIS TIME OVER
ENTIRE CWA. TEMPS WILL BE CONSISTENT THROUGH PERIOD...LOWS IN THE MID
50S TO MID 60S...HIGHS IN THE MID 80S TO MID 90S.

.LBF...NONE

M. MUTCHLER

In the hours before

Local storm report, Jul 21, 4:22 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
422 PM CDT FRI JUL 21 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    5 N NEWPORT               NE   .88 INCH HAIL
07/21/00   ROCK

DP
Local storm report, Jul 21, 5:36 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
536 PM CDT FRI JUL 21 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    7 SSW STUART              NE   .75 INCH HAIL
07/21/00   HOLT

DP
Local storm report, Jul 21, 6:41 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
641 PM CDT FRI JUL 21 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    12 N BURWELL              NE   .88 INCH HAIL
07/21/00   GARFIELD

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:05 PM CDTSevere Thunderstorm WarningLBFGarden55 min
Jul 21, 7:18 PM CDTSevere Thunderstorm WarningLBFKeith27 min
Jul 21, 7:47 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln28 min
Jul 21, 7:58 PM CDTSevere Thunderstorm WarningLBFDeuel47 min
Jul 21, 8:38 PM CDTSevere Thunderstorm WarningLBFPerkins37 min
Jul 21, 8:57 PM CDTSevere Thunderstorm WarningLBFChase, Hayes33 min
Jul 22, 4:07 PM CDTSevere Thunderstorm WarningLBFCuster53 min
Jul 22, 4:41 PM CDTSevere Thunderstorm WarningLBFRock34 min
Jul 22, 5:01 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Jul 22, 5:12 PM CDTSevere Thunderstorm WarningLBFHolt63 min
Jul 22, 5:46 PM CDTSevere Thunderstorm WarningLBFCuster29 min
Jul 22, 5:51 PM CDTSevere Thunderstorm WarningLBFRock54 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningLBFCuster29 min
Jul 22, 6:21 PM CDTSevere Thunderstorm WarningLBFHolt54 min
Jul 22, 6:42 PM CDTSevere Thunderstorm WarningLBFRock63 min
Jul 22, 6:53 PM CDTSevere Thunderstorm WarningLBFWheeler67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.